The Diabetes Forum Support Community For Diabetics Online banner
1 - 20 of 31 Posts

·
Registered
Joined
·
21 Posts
Discussion Starter · #1 ·
I've successfully fought the big D for years with diet etc. I kind of forgot I even had it. Was told I didn't need to tear anymore. Doc wouldn't prescribe strips. It was a false sense of security. I was in an actUte state of denial. I had tried a lot of medications in the past (orals and humalog and lantus) and found I had an allergy toward th
Fast forward to 2-3 weeks ago. I was in severe stomach pain and to make a long story short I needed gallbladder surgery ASAP. My blood sugar was out of control. Around the 300s. Tried a few units of insulin in the hospital didn't really get any control.
I am now just about a week and a half out of surgery and they sent me home with insulin. I started taking it and it makes me...sick. My glucose does not come down ( In fact I would dose myself, not eat and my blood sugar would go UP) so I stay high no matter what I do
I get really high heart rates (120s) after I take novolog on a sliding scale, I shake really bad and feel generally like I have the flu. My bs stays the same or goes UP! I stopped taking it and even though my BS is still high I FEEL better. Ugh
I'm so scared. I've tried a lot and I'm tired of the allergic reactions and no control. I am poised to try victoza here next.
Has anyone ever had a reaction like mine to insulin?
Please, I feel so alone. My endo wants to "dismiss me" from her practice because insulin is the only way " there is nothing else I can give you" and she keeps saying in going to die
I'm terrified
V
 

·
Registered
Joined
·
6,071 Posts
Wow, what an ordeal. My friend's daughter is 16 and also has an insulin allergy to one of the ones they started her on. They simply switched it to an insulin that she could tolerate, which helped her gain control. Since you can't tolerate this one, did your doctor try a different type of insulin to see if it worked to help lower blood sugar without making you sick? I can't imagine that s/he tried one and then is going straight to Victozia. By the way, welcome aboard. We're glad you found us and will try to help the best that we can. :)
 

·
Registered
Joined
·
5,399 Posts
Welcome to the Forum, Vikkivik ... and never apologize for a typo!

Wow. Your docs have put you through the wringer, haven't they? :hug:

Docs can't always help us get through the day. A diabetes educator may be able to help you find a testing and meds routine that works for you. (You will need to ask your doc and/or your endo for a referral.)

Testing, of course, is a must.

As for insulin -- several thoughts come to mind.

It is extremely rare to be allergic to insulin, per se ... but certain brands of insulin may cause allergic reactions because of ingredients used in the solution. You may need a different brand ...

... but, then again, you may simply need to get your doses adjusted.

If you're on the right brand of insulin, you also need to be on the right dose for you.

For safety reasons, docs usually start with low doses and gradually work them up. In the beginning, your doses may not be high enough to make a difference in your levels. (Hospitals don't usually try to get us down to normal before we're discharged.)

When we start controlling our glucose, things can feel very weird for a time, because the body must do two things at once: Adjust to a new way of eating, and re-adjust to normal numbers. This is normal, but temporary. (Clear broth can help.)

Your spike after not eating? Well, believe it or not -- that's normal, too. Your liver panicked. It thought you were starving, so it pumped lots of glucose into your system. It doesn't know when to stop.

You will find lots of info, support and the best kind of nosiness here!

Please read a lot, ask lots of questions and ... most of all ... please keep us posted!
 

·
Registered
Joined
·
3,861 Posts
*hugs* Don't panic!

How many carbs are you eating in a meal? The first thing to try is to reduce the carbs and for now, don't worry about the fat. Bacon and eggs (no toast!) is a good option. No bread or oatmeal or sugar, or very little! You might find that your BG will finally come down that way. And then we can talk about how fat isn't the evil thing you've been taught. We're here for you!
 

·
Registered
Joined
·
297 Posts
I have never hear about an endo that is this bad, but apparently this one is. If she will only use one or two types of insulin, then you may be better off changing to one that is more experienced. Some people are allergic to the analogues, but will tolerate the insulins previously made from swine. It is not manufactured in the USA or Canada, but it can legally be imported from the Great Britain if the Endo can find a source.
 

·
Registered
Joined
·
1,034 Posts
I think it is YOU who needs to do the firing! I'm completely ignorant of meds, so, the experts above have spoken, heed the advice. I say you are the only one who knows how you feel, so if it's not working, try, try until you find what works. You may not have an allergy, but an intolerance. As I get older, I cannot handle a lot of medicines. At no time have my doctors given me Hell (My endo and pulmonologist fought over me on predisone, but that was a different situation!)!! You are paying THEM to treat you.

And, for the record- any endo that tells you that you are going to die should be out of business. period.
 

·
Registered
Joined
·
370 Posts
The older insulins are available at Walmart but you seem to have some allergy issues. I would suggest how many grams of carbs you are eating see if you can tweak that. I had my gallbladder out about 8 yrs ago and boy did I feel so much better after that. Infection or illness can raise bgl so maybe your levels will improve once this is out of the system. It will take you doing testing and trial and error to find the answer the doctor sounds like they are giving up already.
 

·
Registered
Joined
·
483 Posts
I can't offer any advise on meds. but want to welcome you to this great forum.
 

·
Registered
Joined
·
21 Posts
Discussion Starter · #16 ·
I wanted to say thank you to everyone who responded. I am very sensitive to meds so I hope this victoza can help. I hate waking up with BS at 250+. I was on a low carb diet for a long time but even low carbine isn't getting these numbers down. As of tomorrow the surgery was 2 weeks ago. Doctor said there was a great deal of inflammation etc due to the pancreatitis and my gallbladder was scarred and filled with stones when removed. Could healing from the trauma of surgery still cause my sugars to be so out of whack? If so how long does it take to normalize after a surgery?
So many questions. Thanks in advance
Vikki
 

·
Registered
Joined
·
24,394 Posts
Absolutely YES, Vikki! That much inflammation, the surgical 'assault' on your body, not even to mention the emotional stress caused by that blankety-blank doctor . . . tailor-made to send your blood sugars soaring.

Try to be patient, get lots of rest, keep up the low carbing and use as much natural fat as you can tolerate. It may take awhile for everything to get calmed down, but I'm sure it will. :hug:
 

·
Registered
Joined
·
370 Posts
Those things for sure can keep levels high. If you do take victoza sip some diet gingerale or diet 7 up about 15 minutes before injection. This will help in the first week so you do not feel stomach upset.
 

·
Registered
Joined
·
792 Posts
:hug::hug:Yikes, what an endo!

Go to someone else if you can!

Whew it can definitely be figured out!

Things you can do are low carb moderate protein, hig fat look into metformin (to help with insulin resistance), and then hopefully work with someone who can help you get your insulin dosage correct!

Try reading up on victoza
Byetta, Bydureon, and Victoza

you may re-consider.

How are you feeling now?

There is plenty of reading you can do as well re insulin usage, once you feel up to it let us know and we’ll give suggestions.
 
1 - 20 of 31 Posts
Top